Kratom advocates had a short-lived celebration earlier this week when new language on federal health sites purported to show support for the herbal stimulant.
The drug is a powder made from the dry leaves of the Mitragyna speciosa plant that is native to Southeast Asia. When ingested, kratom can provide a range of effects from increased energy, pain relief or a psychoactive high.
The AKA hopped on particular phrasing on the NIDA website that answered the question, “Can a person overdose on Kratom?” The answer provided by NIDA was: “Kratom by itself is not associated with fatal overdose, but some forms of the drug packaged as dietary supplements or dietary ingredients can be laced with other compounds that have caused deaths.”
“NIDA’s position clarifies that natural kratom does not present a public health risk,” the AKA wrote in a statement and criticized the Food and Drug Administration for associating the drug with at least 44 overdose deaths.
Yet when NIDA officials became aware of the AKA statement, they quickly updated their website against the claims of the AKA. The website now reads: “Note: Information on kratom overdoses is currently being updated.”
In an email responding to inquiry from The Washington Times, NIDA said that AKA’s statement is “simply inaccurate.”
“Currently, no Government agency views Kratom as a safe drug. Just because a drug is not routinely fatal does not mean it is safe,” the email said.
The AKA announcement spurred NIDA to remove the language from its page and consult with the FDA in how best to update the information, the email continued.
“FDA is concerned that there have been deaths related to kratom that could be overdoses; while acknowledging that many of the products are adulterated, and many deaths result from mixing Kratom with other drugs. We have been planning an update to this portion of the Fact Sheet, since the last major update was in 2016.”
NIDA’s kratom webpage was recently amended in July, but it entailed adding the word “psychotropic” — in that the drug has mind-altering effects — in describing what is kratom.
Further, the research institute updated “What are the health effects of kratom?” with the disclaimer “Symptoms of psychosis have been reported in some users.”
“We are concerned that NIDA may be under pressure from purely political requests or demands being made by the FDA related to kratom that are not supported by the science, including research done by NIDA and its research contractors,” wrote David Herman, chairman of AKA.
Copyright © 2018 The Washington Times, LLC. Click here for reprint permission.